Translator Disclaimer
1 December 2007 Intraspecific models and spatiotemporal context of size–mass relationships in adult dragonflies
Author Affiliations +
Abstract

Length–mass equations are valued for their efficiency and reliability because many animals, including aquatic macroinvertebrates, show predictable correlations between mass and linear body dimensions. Our paper explores overlooked aspects of length–mass applications, including relationships for adult aquatic insects, intraspecific variation, and spatiotemporal context. We analyzed the length–mass relationship in 5 species of adult dragonfly (Anisoptera: Libellulidae) during 2 collection periods (early and late summer flight) at 3 study locations in northern Mississippi, USA. Despite narrow ranges in body and wing length, and given that dragonflies gain postemergence mass without associated changes in skeletal size, both body and wing length showed potential for estimating individual dry mass (R2 ≥ 0.5 in most cases). We also found strong associations between dry and wet length and consistent variation in individual dry mass as a percentage of individual wet mass (∼65% water content) in these samples. Species-level mass estimates from independently derived species-level equations were far more accurate than estimates based on previously published equations for use at higher taxonomic levels (family, order). Patterns of individual mass per unit length generally differed among study locations and, especially, collection periods. Regression models with similar slopes (i.e., similar individual differences in mass per unit length) were susceptible to length-adjusted location or time effects (i.e., elevation differences in the best-fit lines). Our study underscores the importance of intraspecific variation, taxonomic resolution, and spatiotemporal context in length-based modeling of adult dragonfly mass.

Jason T. Bried and Gary N. Ervin "Intraspecific models and spatiotemporal context of size–mass relationships in adult dragonflies," Journal of the North American Benthological Society 26(4), 681-693, (1 December 2007). https://doi.org/10.1899/07-016R.1
Received: 12 February 2007; Accepted: 1 June 2007; Published: 1 December 2007
JOURNAL ARTICLE
13 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
ARTICLE IMPACT
RIGHTS & PERMISSIONS
Get copyright permission
Back to Top